Thymic Hyperplasia after Adjuvant Chemotherapy in Breast Cancer


    loading  Checking for direct PDF access through Ovid

Abstract

We report 2 patients with breast cancer who were treated with surgery and adjuvant chemotherapy for stage IIa and stage I breast cancers. Follow-up CT scans showed an anterior mediastinal mass, raising concern for tumor recurrence. Thymectomy performed on the first patient, and close follow-up with radiographic studies on the second patient, revealed benign thymic enlargement. Thymic hyperplasia can occur after cytotoxic chemotherapy and may be due to rebound enlargement after initial atrophy caused by chemotherapy. Thymic hyperplasia after chemotherapy has been reported mostly in young age groups and is described in the literature to be associated with various types of cancers, including lymphomas, leukemias, testicular cancer, and sarcomas, and in the stem cell transplant setting. This is the first case series describing 2 patients with early stage breast cancer who, following adjuvant standard dose chemotherapy, developed thymic hyperplasia. Awareness of this unusual side effect in patients treated with chemotherapy may prevent unnecessary investigation and surgical intervention.

    loading  Loading Related Articles